Alert archive / Maine / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Gray, ME

September 1, 2014Franklin County, Kennebec County, Maine

NWS Gray, ME issued this flash flood warning at Sep 1, 2014, 8:51 PM EDT for Franklin County, Kennebec County, Maine. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2014, 8:51 PM EDT (00:51 UTC)
Expired
Sep 1, 2014, 10:45 PM EDT
In force
114 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Kennebec County, ME

The radar

The Portland,ME radar (KGYX), 68 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WGUS51 KGYX 020051
FFWGYX
MEC007-011-020245-
/O.NEW.KGYX.FF.W.0029.140902T0051Z-140902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
851 PM EDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KENNEBEC COUNTY IN SOUTH CENTRAL MAINE...
  SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE...

* UNTIL 1045 PM EDT
    
* AT 849 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FARMINGTON...JAY...BELGRADE...LIVERMORE FALLS...WILTON...
  CHESTERVILLE...FAYETTE...MOUNT VERNON...VIENNA AND ROME.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4440 6988 4447 7013 4449 7013 4448 7017
      4451 7026 4463 7019 4453 6980

$$

KISTNER
2 follow-up statements
054 
WGUS71 KGYX 020131
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
931 PM EDT MON SEP 1 2014

MEC007-011-020245-
/O.CON.KGYX.FF.W.0029.000000T0000Z-140902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENNEBEC ME-FRANKLIN ME-
931 PM EDT MON SEP 1 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR
WEST CENTRAL KENNEBEC AND SOUTHEASTERN FRANKLIN COUNTIES...

AT 928 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAS 
ALREADY FALLEN AND ALTHOUGH THE HEAVIEST RAINFALL HAS ENDED...SMALL 
STREAMS WILL CONTINUE TO RISE DUE TO RUNOFF.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
FARMINGTON...JAY...BELGRADE...CHESTERVILLE...FAYETTE...MOUNT
VERNON...VIENNA...ROME AND NEW SHARON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4443 6988 4448 7009 4449 7013 4451 7020
      4462 7013 4453 6980

$$

KISTNER
448 
WGUS71 KGYX 020205
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1005 PM EDT MON SEP 1 2014

MEC007-011-020212-
/O.CAN.KGYX.FF.W.0029.000000T0000Z-140902T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENNEBEC ME-FRANKLIN ME-
1005 PM EDT MON SEP 1 2014

...THE FLASH FLOOD WARNING FOR WEST CENTRAL KENNEBEC AND SOUTHEASTERN
FRANKLIN COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED IN THE AREA...AND FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.  MOTORISTS IN THE AREA SHOULD USE CAUTION 
AND WATCH FOR FLOODED ROADS OVERNIGHT. 

LAT...LON 4443 6988 4448 7009 4449 7013 4451 7020
      4462 7013 4453 6980

$$

CEMPA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:46 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 1, 8:46 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
846 PM EDT MON SEP 1 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT AND TUESDAY AND
WILL CROSS THE AREA TUESDAY NIGHT. HIGH PRESSURE WILL BUILD IN
FROM THE WEST WEDNESDAY THROUGH THURSDAY AND WILL SHIFT OFFSHORE
THURSDAY NIGHT. HIGH PRESSURE WILL HOLD OFF THE EAST COAST ON
FRIDAY AS A COLD FRONT APPROACHES FROM THE WEST. THE FRONT WILL
STALL OVER THE REGION ON SATURDAY AS A WEAK AREA OF LOW PRESSURE
TRACKS EAST ALONG IT. LOW PRESSURE WILL PUSH OFF TO THE EAST
SATURDAY NIGHT AND HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
840 PM...GRIDS HAVE BEEN UPDATED SEVERAL WAVES OVER THE LAST HOUR
TO COVER THE SHRA/TSRA THAT ARE MOVING SLOWLY AND REGENERATING ON
OLD OUTFLOW BOUNDARY FROM JAY...LIVERMORE FALL REGION EAST INTO
THE BELGRADE LAKES. WILL HAVE TO MAKE SURE THESE DO FALL APART OR
MOVE ON IN THE NEXT HOUR OR SO AS RADAR EST RAINFALL RATES AROUND
2 INCHES IN THE LAST HOUR IN SOME SPOTS. OTHERWISE MADE SOME TEMP
ADJUSTMENTS...MINS A LITTLE HIGHER ON THE COAST AND IN SRN NH AND
HIT THE FOG A LITTLE HARDER.

SHOWERS AND A FEW THUNDERSTORMS POPPING IN NORTHERN ZONES THIS
AFTERNOON WILL GRADUALLY DIE OUT WITH THE LOSS OF HEATING BY THIS
EVENING. OCEAN STRATUS LURKING OFFSHORE WILL QUICKLY MOVE
INLAND THIS EVENING IN COASTAL AND SOUTHERN INTERIOR PORTIONS OF
MAINE. ELSEWHERE VALLEY FOG WILL AFFECT THE USUAL SPOTS. LOWS
OVERNIGHT WILL BOTTOM OUT IN THE MID 50S TO LOWER 60S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
HOT AND MUGGY TUESDAY AHEAD OF AN APPROACHING COLD FRONT. EXPECT
MORNING FOG AND STRATUS TO GIVE WAY TO HAZY SUN WHICH WILL QUICKLY
DESTABILIZE THE AIRMASS. SHOULD SEE AIRMASS TYPE SHOWERS AND
THUNDERSTORMS DEVELOPING BY LATE MORNING AND EARLY AFTERNOON. NOT
LOOKING FOR A LOT IN THE WAY OF SHEAR UNTIL LATER IN THE DAY BUT
SOME STORMS IN THE NORTH COULD APPROACH SEVERE LIMITS BY MID
AFTERNOON. ONSHORE FLOW WILL KEEP COASTAL MAINE FROM PORTLAND TO
THE MID COAST IN THE 70S TO NEAR 80. ELSEWHERE HIGHS WILL RANGE
THROUGH THE 80S TO NEAR 90.

MORE ORGANIZED CONVECTION WILL BE LIKELY TUESDAY EVENING INTO
TUESDAY NIGHT AS THE FRONT CROSSES THE AREA. EXPECT WIND DAMAGE TO
BE THE MAIN THREAT WITH THESE STORMS WHICH MAY LAST INTO THE
EARLY MORNING HOURS IN FAR EASTERN ZONES. LOW TEMPS WILL RANGE
FROM THE UPPER 50S TO MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODEL GUIDANCE IS IN GOOD AGREEMENT THAT RISING HEIGHTS AND SFC
HIGH PRES WILL BE WORKING INTO THE AREA BY WED MORNING. ANY
REMAINING SHOWERS SHOULD QUICKLY END BY MID MORNING...EVEN FOR ERN
ZONES.

HIGH PRES WILL REESTABLISH SE OF THE AREA...BRINGING SW FLOW
ALOFT AND A RETURN TO ABOVE NORMAL TEMPS. FRI SHOULD BE THE
WARMEST OF THESE DAYS...WITH H8 TEMPS CLIMBING INTO THE MID TO
UPPER TEENS AND SOME COMPRESSIONAL WARMING AHEAD OF THE
APPROACHING FNT. STILL LOOK TO FALL SHY OF RECORDS IN THE LOW
90S...BUT READINGS SHOULD BE COMFORTABLY INTO THE 80S FOR MUCH OF
THE AREA.

S/WV TROF EJECTS OUT OF LARGER WRN TROF...AND RACES UP THRU CANADA
TO QUEBEC BY SAT. THIS WILL DRAG A COLD FNT SLOWLY TOWARDS THE
AREA FOR THE WEEKEND. MODEL GUIDANCE AGAIN IS IN FAIRLY GOOD
AGREEMENT WITH A FROPA SAT...CLEARING THE COAST BY SUN. AS USUAL
MULTI-MODEL BLEND TENDS TO SMOOTH OUT THE POP AND PROLONG CHANCE
OF PCPN...SO I HAVE TRIED TO NARROW THE TIME WINDOW FOR POP AS
BEST AS POSSIBLE AT THIS TIME RANGE. THE RESULT IS MOSTLY DRY FRI
AND SUN...WITH HIGHEST POP SAT.

A MORE SEASONABLE AIR MASS BUILDS IN WITH CANADIAN HIGH PRES
BEHIND FROPA. NORMAL TEMPS AND DRY AIR WILL BE THE RULE FOR A FEW
DAYS...BEFORE RIDGING AND HEAT FROM THE CENTRAL PART OF THE
COUNTRY BUILDS OUR WAY AGAIN.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...IFR/LIFR CEILINGS AND VSBY DEVELOPING OVERNIGHT.
BECOMING VFR OF TUESDAY. AREAS OF MVFR/IFR CEILINGS AND VSBY IN
SHOWERS AND THUNDERSTORMS TUESDAY NIGHT.

LONG TERM...GENERALLY VFR FOR THE EXTENDED. EXCEPTION WILL BE IN
NOCTURNAL VALLEY FOG AS HIGH PRES DOMINATES THE FORECAST. COLD
FROPA SAT INTO SUN MORNING COULD BRING AREAS OF MVFR IN
SHRA/TSTMS.

&&

.MARINE...
SHORT TERM...NO FLAGS.

LONG TERM...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA
THRESHOLDS. AHEAD OF COLD FNT ON THE WEEKEND...SUSTAINED SWLY FLOW
MAY BUILD SEAS TO NEAR 5 FT...BUT MODEL GUIDANCE TENDS TO
OVERFORECAST WAVE HEIGHT UNDER THESE CONDITIONS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Sep 1, 3:13 PM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT MON SEP 1 2014

MEZ007>009-012-NHZ001>009-021915-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
313 PM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY. THE
STRONGER STORMS MAY PRODUCE SOME GUSTY WINDS OR SMALL HAIL...WHILE
ANY THUNDERSTORM HAS THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ013-014-018>028-NHZ010-013-014-021915-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
313 PM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-021915-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
313 PM EDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:34 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Franklin, Kennebec, Oxford56 min
Sep 2, 4:09 AM EDTDense Fog AdvisoryGYXAndroscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 4 more5 hr
Sep 2, 4:10 PM EDTSpecial Marine WarningGYX50 min

Nearby

Flash Flood Warnings in Maine, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.